Wyoming, 2007

Hail and Damaging Wind in Wyoming, June 6, 2007

June 6, 2007 · NWS RIW · 4 events in 2 counties and zones

Severe thunderstorms developed in southerly flow ahead of a vigorous late spring storm system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms developed in southerly flow ahead of a vigorous late spring storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 6, 1:54 AM MST, 10 hours 51 minutes earlier.

Area forecast discussion, Jun 6, 1:54 AM MST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
254 AM MDT WED JUN 6 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
SHOWERS CONTINUED OVER PORTIONS OF THE CWA THROUGH THE EARLY
MORNING HOURS. ONLY LIGHT RETURNS SEEN ON RADAR CURRENTLY ACROSS
WESTERN WYOMING AND THE BIG HORN BASIN. LOW PRESSURE SYSTEM HAS
MOVED OFF THE PACIFIC COAST THIS MORNING...AND IS PUSHING A STRONG
COLD FRONT AND ASSOCIATED SHOWER ACTIVITY ACROSS CENTRAL IDAHO.
LOW PRESSURE SYSTEM TO CONTINUE TO MOVE TOWARDS WYOMING THIS
MORNING...WITH THE AFOREMENTIONED COLD FRONT ARRIVING INTO WESTERN
WYOMING THIS MORNING... SOMETIME BETWEEN 10 AND 15Z. AS THE FRONT
MOVES INTO CENTRAL WYOMING THIS AFTERNOON... TEMPERATURES WILL
RAPIDLY DECREASE...AND SNOW LEVELS WILL DROP QUICKLY ACROSS
WESTERN WYOMING...WITH VALUES OF 6500 TO 7000 FEET EXPECTED THIS
AFTERNOON. EXPECT RAIN SHOWERS TO REMAIN DOMINANT OVER LOWER LYING
AREAS...WITH THE POSSIBILITY FOR SOME ISOLATED THUNDERSTORMS
THROUGH THIS AFTERNOON. MAIN LOCATION FOR HEAVIER SNOWFALL WILL
OCCUR ACROSS NORTHWESTERN WYOMING INCLUDING YELLOWSTONE...THE
TETON MOUNTAINS...AND THE ABSAROKA MOUNTAINS THIS AFTERNOON AND
EVENING. WHILE MOST ACCUMULATIONS ARE ANTICIPATED TO HAPPEN IN THE
EVENING HOURS TO ALLOW THE GROUND TO COOL TO ACCEPT SNOWFALL... A
RAIN AND SNOW MIX CAN OCCUR THIS AFTERNOON. A SNOW ADVISORY IS IN
EFFECT FOR NORTHWESTERN WYOMING...ESPECIALLY AREAS ABOVE 7500
FEET... BEGINNING AT 00Z THURSDAY. SNOW SHOWERS TO CONTINUE
OVERNIGHT AND INTO TOMORROW MORNING...THEREFORE HAVE ADVISORY
CRITERIA EXPECTED THROUGH 18Z THURSDAY. SNOWFALL TOTALS OF 6 TO 8
INCHES ARE EXPECTED OVER THE AREA BY TOMORROW AFTERNOON. SNOW
SHOWERS OVER THE HIGHER ELEVATIONS ARE ANTICIPATED TO MOVE EAST
WITH THE FRONTAL PASSAGE LATE TONIGHT AND INTO THURSDAY...ALLOWING
SNOW SHOWERS TO DEVELOP OVER THE BIG HORN MOUNTAINS BY 06Z
THURSDAY. SNOWFALL TOTALS OVER THE BIG HORNS CONTINUE TO BE IN THE
6 TO 10 INCH RANGE BY 00Z FRIDAY. THIS AREA WILL CONTINUE TO BE
MONITORED FOR HIGHLIGHTS.

TEMPERATURES WILL FALL THIS AFTERNOON AS THE FRONT MOVES
THROUGH...WITH COOLER TEMPERATURES LASTING THROUGH THURSDAY...WITH
TEMPERATURES REACHING ONLY INTO THE UPPER 50S. STRONG WINDS ARE
EXPECTED TO DEVELOP WITH THE FRONTAL PASSAGE OVER FAVORED AREAS
TODAY...ESPECIALLY OVER SOUTHERN WYOMING. CONTINUE TO KEEP THESE
VALUES BELOW CRITERIA FOR ANY WIND HIGHLIGHTS... THOUGH THESE
AREAS WILL REACH SPEEDS OF 25 TO 35 WITH GUSTS TO NEAR 50 MPH AS
THE FRONT MOVES THROUGH. MAIN AREA FOR CONCERN REGARDING WINDS
CONTINUES TO BE AROUND NORTHERN JOHNSON COUNTY ON THURSDAY LATE
MORNING AND AFTERNOON...FROM 15 TO 21Z. BOTH MODELS INDICATING
WIND SPEEDS IN EXCESS OF 40 MPH WITH GUSTS TO 60 MPH. STILL WOULD
LIKE TO HAVE ONE MORE MODEL RUN TO CONFIRM THESE VALUES...WITH
FUTURE SHIFTS EVALUATING FOR THE POSSIBILITY OF HIGH WIND THURSDAY
AFTERNOON.

BRUNT OF SYSTEM TO PUSH THROUGH THE AREA THURSDAY AFTERNOON...AND
LIFT TO THE NORTH. WRAPAROUND MOISTURE TO CONTINUE TO PROVIDE
SHOWER ACTIVITY INTO FRIDAY...THOUGH COVERAGE AND INTENSITY WILL
BE GREATLY DECREASED. TEMPERATURES TO BEGIN TO REBOUND ON FRIDAY.
WITH LASTING MOISTURE AND INCREASED DAYTIME HEATING...WILL SEE THE
POSSIBILITY FOR ISOLATED THUNDERSTORMS WITH ANY SHOWER ACTIVITY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ZONAL FLOW ON SATURDAY AND SUNDAY SHOULD LIMIT PRECIPITATION TO
THE WEST AD FAR NORTH. BREEZY PATTERN FOR MOUNTAINS AND AREAS EAST
OF THE CONTINENTAL DIVIDE. SOME WARMING OCCURS EAST OF THE DIVIDE
WITH DOWNSLOPE WINDS. MONDAY ANOTHER PACIFIC TROUGH DIGS ACROSS
THE PACIFIC NORTHWEST INTO THE NORTHERN GREAT BASIN AND PARKS
ITSELF THERE WEST OF WYOMING THROUGH TUESDAY. MODELS SHOW
CONSIDERABLE VARIATION IN DETAILS OF THE TROUGH BU OVERALL ARE
CLOSE IN MAIN POSITION OF LONG WAVE TROUGH. MAIN DETAIL
DIFFERENCES ARE WITH POTENTIAL CUT OFF LOW DEVELOPING AND WHERE
THAT CUT OFF WOULD BE POSITIONED WITH RANGES FROM NORTHWEST MONTANA
TO EXTREME NORTHERN NEVADA. THIS COULD BE A PROLONGED PERIOD OF
UNSETTLED WEATHER ACROSS WYOMING ESPECIALLY IN THE WEST. IF THE
MOISTURE IS THERE...THERE SHOULD BE ENOUGH DYNAMICS WITH
DIVERGENCE ALOFT...TRANSIENT SHORT WAVES EJECTING FROM MAIN TROUGH
AND COLDER AIR LOFT FOR INSTABILITY WHICH WILL BE SOMEWHAT
DIURNALLY TRENDED WITH AFTERNOON HEATING PLAYING ITS ROLE. SHOULD
SEE FAIR COVERAGE OF MOUNTAIN SHOWERS AND THUNDERSTORMS EACH DAY
WITH THE VALLEYS SEEING AT LEAST SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS IN THE AFTERNOON AND EVENINGS. EXPECT SHOWERS TO
LINGER THROUGH THE NIGHT AND MORNING HOURS...ESPECIALLY IN THE
WESTERN MOUNTAINS AND VALLEYS. WEDNESDAY MAY SEE SOME DRYING MOVE
INTO THE SOUTH AND SPREAD NORTH.

&&

.AVIATION...
A LATE SPRING STORM WILL AFFECT THE AREA TODAY AND TONIGHT. THE
ASSOCIATED COLD FRONT WILL MOVE INTO WESTERN WYOMING AROUND 12Z
WEDNESDAY...AND PUSH EAST THROUGH KCPR BY AROUND 00Z.  AHEAD OF THE
COLD FRONT...EXPECT MAINLY STRONG SUSTAINED SOUTHWEST WINDS BETWEEN
15 AND 30KTS...WHILE BEHIND THE COLD FRONT EXPECT WINDS TO SHIFT TO
THE WEST/NORTHWEST AND REMAIN VERY STRONG.  EXPECT AN AREA OF RAIN
TO MOVE INTO WESTERN WYOMING AROUND 12Z AND GRADUALLY SPREAD
EASTWARD...WITH MVFR CONDITIONS EXPECTED TO GRADUALLY DEVELOP DURING
THE MORNING HOURS WEST OF THE DIVIDE...ESPECIALLY NEAR KJAC.  IFR
CONDITIONS ARE EXPECTED OVER MOUNTAIN FLY ROUTES...AND BRIEFLY IN
HEAVIER PRECIP IN THE LOWER ELEVATIONS.  FARTHER EAST...SOME
THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS JOHNSON AND NATRONA
COUNTIES.  BY TONIGHT...SNOW IS EXPECTED TO OCCUR ACROSS THE
MOUNTAINS...WITH SOME SNOW POSSIBLY MIXING WITH THE RAIN IN THE
LOWER ELEVATIONS WEST OF THE DIVIDE.

&&

.FIRE WEATHER...
A STRONG SPRING STORM WILL BEGIN TO MOVE INTO WESTERN WYOMING THIS
MORNING...AS A STRONG COLD FRONT MOVES INTO THE AREA. THE FRONTAL
PASSAGE WILL LOWER SNOW LEVELS QUICKLY THIS AFTERNOON AND
EVENING...WITH SNOW SHOWERS EXPECTED ACROSS ELEVATIONS GREATER
THAN 7000 FEET BY THIS EVENING. SNOW SHOWERS TONIGHT WILL BE HEAVY
AT TIMES...AND WILL CONTINUE INTO TOMORROW...WITH RESULTING
ACCUMULATIONS OF 6 TO 8 INCHES ACROSS NORTHWESTERN WYOMING BY
THURSDAY AFTERNOON...WITH 6 TO 10 INCHES POSSIBLE OVER THE BIG
HORN MOUNTAINS BY THURSDAY EVENING. LOWER ELEVATIONS WILL SEE
RAIN SHOWERS OUT OF THIS SYSTEM...WITH SOME ISOLATED THUNDER
THROUGH THIS AFTERNOON. HUMIDITIES ACROSS WESTERN WYOMING WILL
STAY ELEVATED THROUGH THE PASSAGE OF THIS SYSTEM...WITH OTHER
AREAS SEEING HUMIDITIES STILL REACHING INTO THE LOW 30S TODAY AS
MOISTURE WORKS TO SPREAD ACROSS THE AREA. WINDS TO INCREASE AS THE
COLD FRONT MOVES THROUGH TODAY...WITH SPEEDS OF 25 TO 35 MPH WITH
GUSTS TO NEAR 50 POSSIBLE OVER SOUTHERN WYOMING AND FAVORED
LOCATIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK...THE TETON
MOUNTAINS...AND THE ABSAROKA MOUNTAINS...WYOMING ZONES
1...2...12....STARTING AT 6 PM MDT AND CONTINUING THROUGH
THURSDAY AT 12 PM MDT.

&&

SHORT TERM...BRANHAM
LONG TERM...C.BAKER
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jun 6, 11:14 AM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1214 PM MDT WED JUN 6 2007

WYZ001>020-022>030-071100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1214 PM MDT WED JUN 6 2007

...TORNADO WATCH NUMBER 352 IN EFFECT FOR JOHNSON COUNTY UNTIL 6
PM...

...A SNOW ADVISORY IS IN EFFECT FOR YELLOWSTONE NATIONAL PARK...THE
TETON MOUNTAINS...AND THE ABSAROKA MOUNTAINS BEGINNING AT 6 PM AND
CONTINUING UNTIL 12 PM MDT THURSDAY.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
THE POTENTIAL EXIST FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES
OVER JOHNSON COUNTY UNTIL 6 PM THIS EVENING.

SNOW WILL DEVELOP ACROSS HIGHER PEAKS OF THE NORTHERN MOUNTAINS
THIS AFTERNOON WITH SNOW LEVELS LOWERING THIS EVENING.  TOTAL
SNOWFALL OVER THE MOUNTAINS OF YELLOWSTONE NATIONAL PARK...THE
ABSAROKA MOUNTAINS AND THE BIG HORN MOUNTAINS WILL TOTAL 6 TO 10
INCHES BY NOON THURSDAY.  STRONG NORTHWEST WINDS WILL ALSO DEVELOP
OVER NORTHEAST JOHNSON COUNTY THURSDAY MORNING WITH EXPECTED
SUSTAINED WIND SPEEDS OF NEAR 40 MPH WITH GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTHWEST WINDS WILL ALSO DEVELOP
OVER NORTHEAST JOHNSON COUNTY THURSDAY MORNING WITH EXPECTED
SUSTAINED WIND SPEEDS OF NEAR 40 MPH WITH GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND WIND SPEEDS
TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 89 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hot Springs

When
June 6, 12:45 PM MST
Where
Hot Springs County, 12 mi WNW of Kirby
Measured
0.88 in hail
Reported by
Public
Coordinates
43.866, -108.402

Hail the size of nickels reported by the public.

Hail, Big Horn

When
June 6, 2:15 PM MST
Where
Big Horn County, 11 mi W of Greybull
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.500, -108.273

A sheriff's deputy reported quarter sized hail on U.S. Highway 14/16/20 near mile markers 93 and 94.

Thunderstorm Wind, Big Horn

When
June 6, 2:23 PM MST
Where
Big Horn County, Basin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.380, -108.050

A trained spotter estimated wind gusts to 60 mph.

Hail, Big Horn

When
June 6, 2:55 PM MST
Where
Big Horn County, Byron
Measured
0.88 in hail
Reported by
Public
Coordinates
44.800, -108.480

The public reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25288, 25289, 25291, 25290.